Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 14, NWS Newport/Morehead City, NC

September 14, 2018Craven County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Sep 14, 2018, 10:38 AM EDT for Craven County, North Carolina. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2018, 10:38 AM EDT (14:38 UTC)
Expired
Sep 15, 2018, 2:30 AM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
None

County Craven County, NC

The radar

The Morehead City radar (KMHX), 68 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 2.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS52 KMHX 141438
FFWMHX
NCC049-142230-
/O.NEW.KMHX.FF.W.0014.180914T1438Z-180914T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
1038 AM EDT FRI SEP 14 2018

The National Weather Service in Newport has issued a

* Flash Flood Warning for...
  Northwestern Craven County in eastern North Carolina...

* Until 630 PM EDT Friday.

* At 1032 AM EDT, Torrential rainfall from Hurricane Florence 
  rainbands continue over the warned area in areas where 4 to 7 
  inches of rain had already fallen. An additional 3 to 5 inches are 
  likely through this afternoon. Flash flooding is already occurring 
  and will continue through the rest of the day as rainbands 
  continue to impact the area. Flooding in combination of storm 
  surge up the Neuse River and freshwater runoff is causing major 
  flooding in Swift Creek and the Neuse River at Vanceboro. 
  
* Some locations that will experience flooding include...
  Vanceboro, Streets Ferry, New Bern, and rural portions of northern 
  Craven County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a very dangerous situation. People should already be in a 
safe location. Should flood waters encroach into your location, seek 
a higher level in the building. Report flash flooding to local law 
enforcement. 
&&

LAT...LON 3526 7743 3530 7745 3531 7743 3533 7743
      3534 7739 3533 7735 3538 7729 3537 7727
      3535 7727 3535 7725 3537 7724 3539 7724
      3540 7720 3542 7719 3534 7703 3527 7691
      3506 7717 3507 7719 3508 7719 3523 7747

$$

Jamison
1 follow-up statement
807 
WGUS52 KMHX 142127
FFWMHX
NCC049-150630-
/O.EXT.KMHX.FF.W.0014.000000T0000Z-180915T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
527 PM EDT FRI SEP 14 2018

The National Weather Service in Newport has extended the

* Flash Flood Warning for...
  Northwestern Craven County in eastern North Carolina...

* Until 230 AM EDT Saturday.

* At 518 PM EDT, Torrential rainfall from a Tropical Storm Florence 
  rainband was impacting portions of Craven County. The area had 
  measured 4 to 6 inches of rain from earlier bands, so this 
  additional rainfall will cause a rapid deterioration of ongoing 
  flooding. Water levels backed up from the Neuse River are also 
  preventing area streams and creeks from draining. Additional 
  rainfall of 3 to 5 inches is possible through the evening. 

* Some locations that will experience flooding include...
  New Bern, River Bend, Vanceboro, Askins, Cayton, Fort Barnwell,
  Jasper, Tuscarora, Rhems, Wilmar, Ernul, Dover and Cove City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are very hazardous across the county. Continue to shelter 
in place and stay off all roadways if possible. Should flood waters 
encroach into your location, seek a higher level in the building. 
Please report flooding to your local law enforcement agency when you 
can do so safely.


&&

LAT...LON 3526 7743 3530 7745 3531 7743 3533 7743
      3534 7739 3533 7735 3538 7729 3537 7727
      3535 7727 3535 7725 3537 7724 3539 7724
      3540 7720 3542 7719 3534 7703 3527 7691
      3506 7717 3507 7719 3508 7719 3523 7747

$$

Jamison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 3:44 AM EDT, 6 hours 54 minutes earlier.

Area forecast discussion, Sep 14, 3:44 AM EDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
344 AM EDT Fri Sep 14 2018

.SYNOPSIS...
Dangerous Hurricane Florence is just east of Wilmington and is
forecast to make landfall near there this morning. Florence
will continue to bring a prolonged period of significant and
life threatening impacts across eastern North Carolina. The
remnants of the system will lift north into the Ohio Valley
early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 4 am Fri...Heavy rainfall, strong winds and severe storm
surge will continue over the CWA as Hurricane Florence slowly
works its way west toward the coast, with anticipated landfall
in the Wilmington area this morning. Significant life
threatening impacts will continue as Hurricane Florence
continues to slowly move along the southeast North Carolina
coastline. Extremely heavy rainfall leading to catastrophic
flooding, storm surge, and damaging winds will continue. See
HLSMHX for more information on expected impacts from Florence.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 4 am Fri...Florence will continue moving slowly west,
with only slow improvement in overall conditions in the forecast
area. Very heavy rain will cont over the SW tier cont the
threat for severe flash flooding.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 330 AM Fri...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with storm total rainfall reaching
20 to 30 inches in spots. The cont gusty SE winds will also cont
the threat for storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.

For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:

https:/www.weather.gov/media/mhx/LatestBriefing.pdf

Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 4 am Fri...MVFR/IFR ceilings, very strong gusty winds and
heavy rain bands through the short term. The winds and the
visibility/ceiling restrictions will continue to create
extremely hazardous aviation conditions.

Long Term /Fri night through Monday/...
As of 4 am Thu...Fri night into Saturday, there will likely be
a prolonged period of sub-VFR conditions with numerous showers
and widely scattered thunderstorms will continue. For Sunday and
Mon will cont to have decent coverage of showers with bouts of
MVFR.

&&

.MARINE...
Short Term /Through Tonight/...
As of 4 am Fri...Very dangerous marine conditions will continue
and all mariners should remain off the water through the short
term period as Hurricane Florence moves southwest of the area.

Long Term /Sat through Monday/...
As of 500 PM Tue...Tropical storm force winds finally expected
to end later Sat or Sat evening. SE winds are forecast to
subside to 15-20 kt Sun and Mon. Seas will remain very high
ranging from 9 to 16 feet Sat to 5 to 7 ft Mon.

&&

.HYDROLOGY...
As of 400 AM Fri...Historic rainfall expected to cont in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing well less than foot of rainfall, especially the
northern Outer Banks. All locations will be vulnerable to flash
flooding, with catastrophic flooding likely in areas that
receive feet of rain. All rivers will be susceptible to major
flooding, though the devil is in the details for exact crests
and timing. For rivers in the southern coastal counties like
the New River, NE Cape Fear, and Trent River record flooding is
likely, surpassing levels reached by Hurricane Floyd in 1999. A
slight wobble to the right of the track or stalling of the storm
could push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
     104.
     Flash Flood Watch through Saturday evening for NCZ029-044>047-
     079>081-090>095-098-103-104.
     Beach Hazards Statement through this evening for NCZ095-098-
     103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...RF
AVIATION...RF/HSA
MARINE...RF/HSA
HYDROLOGY...MHX
Hazardous weather outlook, Sep 14, 7:08 AM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
708 AM EDT Fri Sep 14 2018

NCZ029-044>047-080-081-092>094-151115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Jones-Craven-Pamlico-
708 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ079-090-091-151115-
Greene-Duplin-Lenoir-
708 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-151115-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
708 AM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
...TORNADO WATCH 373 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Tornado Watch.
   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 9:26 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
926 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HURRICANE        1 NNW WILDWOOD          34.76N 76.83W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            TREE FELL THROUGH ROOF.

&&

TS
Local storm report, Sep 14, 9:29 AM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HURRICANE        3 NNW NEWPORT           34.83N 76.88W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            ROOF PARTIALLY TORN OFF, TREES DOWN IN YARD
            AND POWER LINES DOWN.

&&

TS
Local storm report, Sep 14, 9:31 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
931 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HURRICANE        WILDWOOD                34.74N 76.83W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            *** 1 INJ ***
            ROOF FELL IN HITTING PERSON ON THE HEAD, EMS
            DECLINED.

&&

TS
Local storm report, Sep 14, 9:33 AM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
933 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HURRICANE        1 WNW MOREHEAD CITY     34.74N 76.75W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            TREE HAS GONE THROUGH ROOF, NO INJURIES.

&&

TS
Local storm report, Sep 14, 9:34 AM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
934 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HURRICANE        1 N NEWPORT             34.80N 76.86W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            TREE DOWN ON POWER LINES.

&&

TS
Local storm report, Sep 14, 9:36 AM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
936 AM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HURRICANE        MARSHALLBERG            34.72N 76.51W
09/13/2018                   CARTERET           NC   EMERGENCY MNGR

            STRUCTURE DAMAGE, NO INJURIES, NO ONE
            TRAPPED.

&&

TS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:49 PM EDTTornado WarningMHXDare, Hyde26 min
Sep 13, 8:51 PM EDTFlash Flood WarningMHXJones, Onslow31 hr
Sep 13, 9:55 PM EDTFlash Flood WarningMHXHyde4 hr
Sep 13, 11:51 PM EDTRiver Flood WarningMHXLenoir16 days
Sep 14, 1:41 AM EDTFlash Flood WarningMHXDare, Hyde3 hr
Sep 14, 2:13 AM EDTFlash Flood WarningMHXBeaufort, Craven, Jones, Pamlico8 hr
Sep 14, 2:40 AM EDTFlash Flood Warning EmergencyMHXCarteret, Craven, Jones, Pamlico30 hr
Sep 14, 3:10 AM EDTRiver Flood WarningMHXBeaufort22 hr
Sep 14, 6:33 AM EDTFlash Flood WarningMHXDuplin, Lenoir20 hr
Sep 14, 6:48 AM EDTFlash Flood WarningMHXGreene, Pitt23 hr
Sep 14, 8:29 AM EDTTornado WarningMHXCarteret, Pamlico46 min
Sep 14, 9:37 AM EDTTornado WarningMHXWashington23 min
Sep 14, 10:24 AM EDTTornado WarningMHXCarteret, Craven, Pamlico51 min
Sep 14, 10:59 AM EDTRiver Flood WarningMHXGreene, Lenoir, Pitt12 days
Sep 14, 11:00 AM EDTRiver Flood WarningMHXPitt36 hr
Sep 14, 11:15 AM EDTTropical Storm WarningMHXBeaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more35 hr
Sep 14, 11:57 AM EDTTornado WarningMHXCarteret, Craven33 min
Sep 14, 1:06 PM EDTTornado WarningMHXCarteret, Craven, Pamlico39 min
Sep 14, 1:58 PM EDTTornado WarningMHXJones, Onslow32 min
Sep 14, 2:10 PM EDTTornado WarningMHXCarteret, Craven35 min
Sep 14, 2:22 PM EDTFlash Flood WarningMHXBeaufort12 hr
Sep 14, 5:17 PM EDTSmall Craft AdvisoryMHX70 hr
Sep 14, 7:19 PM EDTRiver Flood WarningMHXJones12 days
Sep 14, 7:21 PM EDTRiver Flood WarningMHXOnslow5 days
Sep 14, 7:25 PM EDTRiver Flood WarningMHXPitt51 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.